Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 430, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 5, 2008, 6:08 PM MDT for Crook County, Wyoming. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 6:08 PM MDT (00:08 UTC)
- Expired
- Aug 5, 2008, 7:15 PM MDT
- In force
- 67 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Crook County, WY
The radar
The Rapid City radar (KUDX), 147 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:30 PM MDT | HAIL 1.75 | Devils Tower, WY | |
| Aug 5, 7:02 PM MDT | HAIL 1 | 12 Sw Sundance, WY | |
| Aug 5, 7:04 PM MDT | HAIL 0.75 | 10 Sw Sundance, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 4:58 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KUNR 060008 SVRUNR WYC011-060115- /O.NEW.KUNR.SV.W.0430.080806T0008Z-080806T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 608 PM MDT TUE AUG 5 2008 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CROOK COUNTY IN NORTHEASTERN WYOMING... * UNTIL 715 PM MDT * AT 603 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR OSHOTO...OR ABOUT 31 MILES NORTHWEST OF SUNDANCE...MOVING SOUTHEAST AT 26 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARLILE AND DEVILS TOWER BY 625 PM MDT... DEVILS TOWER JUNCTION BY 635 PM MDT... WARREN PEAK BY 705 PM MDT... SUNDANCE BY 715 PM MDT... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 168 AND 199... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. LAT...LON 4452 10421 4418 10456 4458 10507 4472 10495 TIME...MOT...LOC 0008Z 302DEG 22KT 4459 10490 $$ CALDERON
2 follow-up statements
000
WWUS53 KUNR 060028
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
628 PM MDT TUE AUG 5 2008
WYC011-060115-
/O.CON.KUNR.SV.W.0430.000000T0000Z-080806T0115Z/
CROOK WY-
628 PM MDT TUE AUG 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHERN CROOK COUNTY...
AT 626 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH DAMAGING HAIL UP TO BASEBALL SIZE. THIS STORM WAS
LOCATED NEAR DEVILS TOWER JUNCTION...OR ABOUT 14 MILES WEST OF
SUNDANCE...MOVING SOUTHEAST AT 37 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WARREN PEAK BY 635 PM MDT...
SUNDANCE BY 645 PM MDT...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 168 AND
193...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.
LAT...LON 4452 10421 4427 10447 4425 10450 4424 10450
4418 10456 4454 10497 4467 10484
TIME...MOT...LOC 0028Z 309DEG 32KT 4444 10463
$$000
WWUS53 KUNR 060038
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT TUE AUG 5 2008
WYC011-060115-
/O.CON.KUNR.SV.W.0430.000000T0000Z-080806T0115Z/
CROOK WY-
638 PM MDT TUE AUG 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CENTRAL CROOK COUNTY...
AT 635 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH LARGE HAIL UP TO GOLF BALL SIZE. THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF DEVILS TOWER JUNCTION...OR ABOUT 12
MILES WEST OF SUNDANCE...MOVING SOUTHEAST AT 23 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WARREN PEAK BY 650 PM MDT...
SUNDANCE BY 705 PM MDT...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 172 AND
194...
GOLF BALL SIZE HAIL WAS REPORTED AT 630 PM MDT AT DEVILS TOWER.
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.
LAT...LON 4447 10426 4433 10441 4432 10441 4425 10450
4424 10449 4422 10452 4446 10481 4458 10467
TIME...MOT...LOC 0038Z 305DEG 20KT 4442 10460
$$
CALDERONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:40 PM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 5, 1:40 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 140 PM MDT TUE AUG 5 2008 .DISCUSSION...WATER VAPOR SHOWS STRONG SHORT WAVE MOVING SEWD ACRS SRN SASK EARLY THIS AFTN...WHICH IS HELPING DRAW THE MONSOONAL MOISTURE PLUME NORTHWARD THRU ID/WY. AT THE SFC...BROAD HIGH IS LOCATED OVER THE NRN PLAINS WITH RETURN FLOW ACRS ERN WY AND FAR WRN SD. MAIN FCST CONCERN WILL PCPN CHANCES TONIGHT AS UPR WAVE MOVES THRU THE NRN PLAINS. THRU TONIGHT...SELY BL FLOW WILL RESULT IN MLCAPES APPROACHING 2000J/KG ACRS FAR SWRN SD AND NERN WY BY LATE THIS AFTN. AS AFOREMENTIONED SHORT WAVE MOVES INTO ERN MT...LARGE SCALE ASCENT WILL PROVIDE LIFT NECESSARY FOR TSTMS TO DEVELOP ACRS OUR FAR WRN ZONES LATE THIS AFTN. AS SELY BL FLOW INCREASES EVEN MORE INTO THE EVE HOURS...SHEAR WILL BE QUITE SUFFICIENT FOR SUPERCELLS GENERALLY WEST OF THE BLKHLS. AS SHORT WAVE CONTINUES ITS SEWD MOVEMENT INTO THE WRN DAKOTAS OVERNIGHT...EXPECT A CLUSTER OF STORMS POSSIBLE FORMING INTO AN MCS TO MOVE ACRS WRN SD. PRECIPITABLE WATERS GENERALLY ABOVE 125% OF NORMAL COULD LEAD TO LOCALLY HEAVY RAINS IN SPOTS. WED...CONVECTION COULD STILL BE ONGOING IN THE MRNG ACRS SCNTRL SD BEFORE SHORT WAVE EXITS THE AREA. CDFNT SINKING SWD INTO THE NRN PLAINS BEHIND THE WAVE WILL ALLOW COOLER AIR TO FILTER IN. BEST CHANCE FOR STORMS WILL BE ACRS THE SRN HALF OF ZONES WHERE BEST INSTABILITY LIES...BUT ENTIRE AREA SHOULD DRY OUT WED EVE AS SFC HIGH SETTLES INTO THE NRN PLAINS. THU...SFC HIGH WILL SHIFT EWD INTO THE UPR MIDWEST WITH RETURN FLOW ACRS OUR WRN ZONES...WHERE BEST CHC FOR AFTN/EVE CONVECTION WILL ALSO PREVAIL. EXTENDED...AN UPPER LEVEL RIDGE FRIDAY OVER THE EAST SLOPES OF THE ROCKIES WILL SHIFT INTO THE CENTRAL US FOR THE WEEKEND...AND THEN FLATTEN EARLY NEXT WEEK. IT HAD LOOKED LIKE THE WEEKEND COULD BE MAINLY DRY...BUT NOW RMOP/ECMWF/GFS SUGGEST WEAKNESSES ROTATING THROUGH RIDGE WILL BE ENOUGH TO SUPPORT SMALL CHANCES FOR TSRA EACH DAY. TEMPERATURES WILL BE NEAR NORMAL. && .AVIATION...VFR CONDITIONS LATE THIS AFTERNOON WILL GIVE WAY TO CONVECTIVE ACTIVITY OVER MT/WY THIS EVENING...WHICH MAY TURN INTO A COMPLEX TONIGHT AS IT MOVES ACROSS PORTIONS OF THE DAKOTAS. LOCALIZED MVFR CIGS/VSBYS DUE TO THE STORMS ARE EXPECTED...WITH A POTENTIAL MVFR SC DECK BEHIND THE OUTFLOW IN SD THAT DEVELOPS AND MOVES EAST OF THE CWA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/HELGESON
Hazardous weather outlook, Aug 5, 11:48 AM MDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1148 AM MDT TUE AUG 5 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1148 AM MDT (1248 PM CDT) TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH NORTHEASTERN WYOMING LATE THIS AFTERNOON AND EVENING...THEN MOVE ACROSS WESTERN SOUTH DAKOTA TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BE SEVERE LATE THIS AFTERNOON AND EVENING...PRIMARILY ACROSS NORTHEASTERN WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY AS THE STORMS MOVE ACROSS THE BLACK HILLS REGION LATER THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING FOR NORTHEAST WYOMING...AND MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY OVER FAR SOUTHWEST SOUTH DAKOTA NEAR THE NEBRASKA BORDER. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR VARIOUS PARTS OF THE AREA FROM THURSDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Local storm report, Aug 5, 6:00 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 NW COLONY 44.91N 104.21W
08/05/2008 E0.75 INCH CROOK WY PUBLIC
0520 PM HAIL 8 W ROCKYPOINT 44.90N 105.26W
08/05/2008 E1.75 INCH CAMPBELL WY PUBLIC
0545 PM HAIL 15 NW OSHOTO 44.75N 105.17W
08/05/2008 E0.75 INCH CAMPBELL WY PUBLIC
&&
MERICKSOLocal storm report, Aug 5, 6:03 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 8 NE ALVA 44.77N 104.32W
08/05/2008 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
MERICKSOThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:25 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 65 min |
| Aug 5, 6:59 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 61 min |
| Aug 5, 7:03 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 42 min |
| Aug 5, 7:23 PM MDT | Areal Flood Advisory | UNR | Crook, Weston | 2 hr |
| Aug 5, 7:59 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 44 min |
| Aug 5, 11:55 PM MDT | Flash Flood Warning | UNR | Crook | 3 hr |
| Aug 6, 12:45 AM MDT | Severe Thunderstorm Warning | UNR | Crook | 60 min |
| Aug 6, 1:20 AM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 40 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.